Alert archive / South Carolina / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 10, NWS Columbia, SC

March 2, 2012Fairfield County, Kershaw County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Mar 2, 2012, 6:37 AM EST for Fairfield County, Kershaw County, South Carolina. It was in force for 53 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 2, 2012, 6:37 AM EST (11:37 UTC)
Expired
Mar 2, 2012, 7:30 AM EST
In force
53 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon

Counties Fairfield County, SC, Kershaw County, SC

The radar

The Columbia radar (KCAE), 60 km from the middle of the area, began a volume at 11:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 2, 6:43 AM ESTHAIL 15 Nnw Ridgeway, SCDISPATCH REPORTED NICKEL TO QUARTER SIZE HAIL IN WINNSBORO TO AREAS JUST EAST OF WINNSBORO.
Mar 2, 7:13 AM ESTHAIL 0.259 N Camden, SCPUBLIC REPORTED NICKEL TO QUARTER SIZE HAIL NEAR THE BARON DEKALB FIRE DEPT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 11.6 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 2012-03-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 2012-03-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 179 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1258 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
179 m²/s²
0-3 km storm-relative helicity
250 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

075 
WUUS52 KCAE 021137
SVRCAE
SCC039-055-021230-
/O.NEW.KCAE.SV.W.0010.120302T1137Z-120302T1230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
637 AM EST FRI MAR 2 2012

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN FAIRFIELD COUNTY IN CENTRAL SOUTH CAROLINA
  WESTERN KERSHAW COUNTY IN CENTRAL SOUTH CAROLINA

* UNTIL 730 AM EST

* AT 636 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  WINNSBORO...AND MOVING EAST AT 35 MPH.

* SOME COMMUNITIES IN THE WARNING AREA INCLUDE WINNSBORO...LUGOFF AND
  CAMDEN

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE...TOLL FREE 1 877 6 3
3...6 7 7 2.

&&

LAT...LON 3448 8066 3449 8065 3448 8063 3418 8049
      3423 8085 3427 8083 3424 8100 3426 8114
      3448 8120 3450 8088 3448 8090 3446 8088
      3451 8079 3452 8075 3449 8075 3448 8072
      3452 8069
TIME...MOT...LOC 1137Z 266DEG 29KT 3437 8111

$$

LM
1 follow-up statement
611 
WWUS52 KCAE 021211
SVSCAE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
711 AM EST FRI MAR 2 2012

SCC039-055-021230-
/O.CON.KCAE.SV.W.0010.000000T0000Z-120302T1230Z/
FAIRFIELD SC-KERSHAW SC-
711 AM EST FRI MAR 2 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 AM EST
FOR KERSHAW AND FAIRFIELD COUNTIES...

AT 710 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED OVER FAIRFIELD COUNTY...OR 13 MILES NORTHWEST OF CAMDEN...
MOVING EAST AT 35 MPH.

THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF THE INDICATED COUNTY.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.

LAT...LON 3448 8066 3449 8064 3448 8063 3430 8055
      3432 8087 3439 8085 3446 8088 3449 8083
      3452 8075 3449 8075 3448 8072 3452 8069
TIME...MOT...LOC 1211Z 266DEG 29KT 3439 8078

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 2, 6:06 AM EST, 31 minutes earlier.

Area forecast discussion, Mar 2, 6:06 AM EST, 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
606 AM EST FRI MAR 2 2012

.SYNOPSIS...
A WEAK WARM FRONT CURRENTLY ACROSS THE STATE WILL MOVE NORTHWARD
TODAY ALONG WITH A CHANCE OF SHOWERS AND THUNDERSTORMS. A COLD FRONT
WILL APPROACH FROM THE WEST FOR TONIGHT INTO SATURDAY MORNING ALONG
WITH INCREASING CHANCES OF SHOWERS AND THUNDERSTORMS. HIGH PRESSURE
WILL RETURN FOR SUNDAY INTO THE MIDDLE OF NEXT WEEK.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
UPDATE...WARM FRONT MOVING THROUGH THE CENTRAL MIDLANDS HAS
INTENSIFIED AND EXPANDED EASTWARD OVER THE PAST SEVERAL SCANS WITH
SOME ISOLATED THUNDER IN SOME OF THE CELLS. HAVE ADJUSTED THE
FORECAST FOR THE CURRENT TREND AND INCREASED POPS OVER THE
NORTHERN MIDLANDS OVER THE NEXT SEVERAL HOURS. UPDATE OUT SHORTLY
FOR SKY COVER AND POPS.

PREVIOUS DISCUSSION...SATELLITE IMAGERY CURRENTLY SHOWS MAINLY
MID AND UPPER LEVEL CLOUDS ACROSS THE PALMETTO STATE...HOWEVER
SURFACE OBSERVATIONS PAINT A DIFFERENT PICTURE. PATCHY FOG HAS
DEVELOPED ALONG WITH LOWERED CEILINGS AT SEVERAL LOCATIONS WITH
SOME RAIN SHOWERS AND ISOLATED THUNDERSTORMS MAINLY ACROSS THE
UPSTATE. EXPECT THE SHOWERS AND THUNDERSTORMS TO CONTINUE MOVING
NORTHWARD ALONG THE WARM FRONT THIS MORNING AND EARLY THIS
AFTERNOON. WITH TEMPERATURES RISING QUICKLY INTO THE MIDDLE TO
UPPER 70S THERE WILL BE INSTABILITY ACROSS THE REGION...BUT WITH
THE WARM FRONT MOVING NORTHWARD THERE WILL BE A LACK OF A TRIGGER
MECHANISM. AS SUCH HAVE ADJUSTED CLOUDS UPWARD AND ADJUSTED POPS
TO ALIGN BETTER WITH FRONTAL MOVEMENT BUT HAVE NOT INCREASE POPS
MUCH AS COVERAGE SHOULD BE LIMITED.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH SUNDAY NIGHT/...
A COLD FRONT WILL MOVE INTO THE AREA LATE TONIGHT. ALTHOUGH
INSTABILITY WILL BE WEAK...EXPECT 50-60 KT H850 MB WINDS. PLENTY
OF MOISTURE WILL BE AVAILABLE WITH DEWPOINTS IN THE UPPER 50S TO
LOWER 60S. THE CHANCE FOR SHOWERS/STORMS WILL BE ON THE INCREASE
LATE TONIGHT INTO SATURDAY. LIMITING FACTOR CONTINUES TO BE THAT
THE MAIN UPPER-LEVEL SUPPORT IS STILL FORECAST TO BE LAGGING WELL
BEHIND THE FRONTAL BOUNDARY AS IT MOVES THROUGH. THIS...ALONG WITH
THE POTENTIAL TIMING OF THE FRONTAL PASSAGE MAY HELP TO LIMIT THE
SEVERE THREAT.

THE MODELS INDICATE THE COLD FRONT MOVING INTO EASTERN SC BY THE
MIDDLE OF THE AFTERNOON SATURDAY. LOW PRESSURE WILL DEVELOP ON THE
FRONT...THEREBY SLOWING ITS SPEED. THE FRONT MOVE EAST OF THE
REGION SATURDAY NIGHT...WITH DRYING OCCURRING ON THE BACKSIDE.
TEMPERATURES ARE EXPECTED TO BE SLIGHTLY BELOW NORMAL SUNDAY.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
HIGH PRESSURE WILL BE BUILDING ACROSS THE REGION DURING THE LONG
TERM PERIOD. DRY WEATHER EXPECTED THROUGH WEDNESDAY. BY
THURSDAY THE HIGH MOVES FAR ENOUGH OFFSHORE AND WINDS ALOFT BECOME
MORE SOUTHWESTERLY...THUS THERE COULD BE A SLIGHT CHANCE OF
RAINFALL IF THE MOISTURE RETURN IS GREAT ENOUGH.

AS THE HIGH SETTLES IN EARLY IN THE WEEK...EXPECT TO HAVE STRONG
RADIATIONAL COOLING BOTH MONDAY AND TUESDAY NIGHTS WITH HIGH
PRESSURE OVER THE AREA. NEAR-FREEZING TEMPERATURES WILL LIKELY
OCCUR. TEMPS WILL BEGIN TO MODERATE BY MIDWEEK WITH THE RETURN OF
UPPER LEVEL RIDGING.

&&

.AVIATION /12Z FRIDAY THROUGH TUESDAY/...
MVFR/IFR CONDITIONS OVER THE NEXT COUPLE OF HOURS WITH CONDITIONS
IMPROVING THROUGH THE AFTERNOON. MVFR/IFR CONDITIONS POSSIBLE LATE
IN THE TAF PERIOD.

WARM FRONT CURRENTLY MOVING NORTHWARD THROUGH CAE/CUB HAS STARTED
A FEW THUNDERSTORMS WHICH WILL MOVE NORTH OF THE TAF SITES BY 13Z.
FOG AND LOW CEILINGS WILL ERODE WITH SUNRISE AND MIXING WITH VFR
CONDITIONS THROUGH THE AFTERNOON AND INTO THE OVERNIGHT HOURS.
LATE IN THE TAF PERIOD A COLD FRONT WILL APPROACH FROM THE WEST
WITH ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS. HAVE NOT INCLUDED
ANY TS OR CB LATE IN THE PERIOD DUE TO LOW CONFIDENCE IN TIMING OF
FRONT.

EXTENDED AVIATION OUTLOOK...HIGH CONFIDENCE IN MVFR TO IFR CONDITIONS
IN SHOWERS AND POSSIBLE THUNDERSTORMS CONTINUING SATURDAY MORNING
THROUGH SATURDAY NIGHT WITH PASSAGE OF THE NEXT FRONT. BREEZY
CONDITIONS POSSIBLE SATURDAY THROUGH MONDAY.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&
Hazardous weather outlook, Mar 2, 4:34 AM EST, 2 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
434 AM EST FRI MAR 2 2012

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-030945-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
434 AM EST FRI MAR 2 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.
SCATTERED TO NUMEROUS THUNDERSTORMS WILL AFFECT THE REGION LATE
TONIGHT AHEAD OF A STRONG COLD FRONT. THERE IS A SLIGHT CHANCE
THAT SOME OF THESE STORMS WILL BECOME SEVERE. LARGE HAIL AND
DAMAGING STRAIGHT LINE WINDS WILL BE THE MAIN SEVERE THREAT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
SCATTERED TO NUMEROUS THUNDERSTORMS WILL AFFECT THE REGION SATURDAY
AS A STRONG COLD FRONT MOVES THROUGH. THERE IS A SLIGHT CHANCE THAT
SOME OF THESE STORMS WILL BECOME SEVERE. LARGE HAIL AND DAMAGING
STRAIGHT LINE WINDS WILL BE THE MAIN SEVERE THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Mar 2, 6:03 AM EST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
603 AM EST FRI MAR 2 2012

SCZ020-021-021130-
FAIRFIELD-NEWBERRY-
603 AM EST FRI MAR 2 2012

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF FAIRFIELD AND
NEWBERRY COUNTIES THROUGH 630 AM EST...

AT 601 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...20 MILES WEST OF WINNSBORO...MOVING EAST AT 35
MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
WINNSBORO...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 30 TO 40 MPH...
PEA SIZE HAIL...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.

&&

LAT...LON 3427 8101 3427 8152 3446 8159 3446 8155
      3445 8153 3446 8152 3447 8107
TIME...MOT...LOC 1103Z 272DEG 55KT 3436 8140

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 2, 6:03 AM ESTSpecial Weather StatementCAEFairfield27 min
Mar 2, 6:11 AM ESTSevere Thunderstorm WarningCAEFairfield49 min
Mar 2, 6:17 AM ESTSevere Thunderstorm WarningCAEFairfield33 min
Mar 2, 6:43 AM ESTSpecial Weather StatementCAEClarendon, Lee, Sumter47 min
Mar 2, 7:08 AM ESTSevere Thunderstorm WarningCAEChesterfield, Kershaw, Lancaster52 min
Mar 2, 9:04 AM ESTSpecial Weather StatementCAELee11 min
Mar 2, 9:29 AM ESTSpecial Weather StatementCAEChesterfield31 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.